Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 141, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2006, 6:13 PM CDT for Adair County, Guthrie County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2006, 6:13 PM CDT (23:13 UTC)
- Expired
- May 8, 2006, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adair County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:55 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 8, 3:55 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT MON MAY 8 2006 .DISCUSSION... SYNOPSIS... FROM 12Z OBJECTIVE ANALYSIS...WE HAVE AN UPPER LEVEL SHORTWAVE THIS AM MOVING THROUGH THE REGION WHICH WILL BE EXITING TODAY. ANOTHER SYNOPTIC SCALE JET MAX MOVING ONTO NW COAST OF 125-150 KTS. THE SHORTWAVE AT 250MB EXITING THE UPPER MIDWEST IS FAIRLY DEEP WITH REFLECTIONS INTO THE LOWER LEVELS AT 700 AND 850MB AND LOW LEVEL MOISTURE SOMEWHAT LACKING WITH NEAR SURFACE MOISTURE GRADIENT OVER SRN MS VALLEY EXITING INTO THE SRN AND CENTRAL GREAT PLAINS AT AROUND 850 MB. .SHORT TERM...TONIGHT TUESDAY WEDNESDAY BOTH NAM/GFS IN FAIRLY GOOD AGREEMENT NEXT 12-36 HOURS ON MOST OF MAIN FEATURES. SHORT TERM FORECASTER DELAYED ONSET OF ORGANIZED AND HIGHER CHANCE PRECIPITATION OVER WEST TONIGHT UNTIL AFTER SUNSET WITH BEST CHANCES OVER THE ENTIRE CWA AFTER 06 UTC WITH THINKING TIMING WISE GFS LOOKED THE BEST. WILL HAVE CHANCE FOR SURFACE BASED CONVECTION AS SFC TROF/FRONT MOVES INTO WESTERN IOWA WITH LOW TO MODERATE CAPE...WEAK VALUES IN THE LOWEST 3 KM AND BULK SHEAR ABOVE 40 KTS MAINLY POST FRONTAL. SO BEST SHEAR AND THERMODYNAMICS MAY BE SLIGHTLY MISPLACED FOR A BETTER CASE SCENARIO FOR ORGANIZED SEVERE WEATHER. HOWEVER SLIGHT RISK EXTENDS TO NEAR THE I-35 CORRIDOR THROUGH 12Z. FOR TUESDAY...WEAK 850 MB THERMAL RIDGING WITH +10 TO +12C AIR...AND EVEN WITH RELATIVELY COOL AIR ADVECTION WILL SEE TEMPERATURES BUMP INTO THE LOW TO MID 70S EASILY WITH A FAIRLY UNIFORM AIRMASS OVER CENTRAL IOWA. USED THE PREFERRED GFS WITH THE 40 KM RESOLUTION TOMORROW FOR PCPN/QPF FIELDS AND ADJUSTED AND WILL BUMP TEMPS A COUPLE OF DEGREES HIGHER AS DAYS LIKE THIS ARE OUR TYPICAL TEMPERATURE BUST DAY. LIKE THE GFSMOS GRID FOR PCPN TOMORROW NIGHT AS IT SEEMS TO REFLECT WELL THE PCPN FIELDS OF BOTH THE GFS AND NAM...BUT THINK THE GFS OVERDOES THE PCPN DURING THE DAY WED AS NAM AND GFS HAVE DIFFERENCES ON PLACEMENT AND TIMING OF POST FRONTAL H5 SHORTWAVES. WILL MAKE NO CHANGE TO WEDNESDAY EARLY DAY FORECAST AS MAJOR DIFFERENCE IN MODEL TIMING OF FORCING MECHANISMS HOWEVER WILL BLEND CURRENT AFTERNOON FORECAST WITH THE GFS SOLUTION FOR THE AFTERNOON AND SPLIT THE DIFFERENCE FOR ISOLD THUNDER NORTH TO SOUTH AS SHOWALTERS ARE ONLY MARGINALLY/WEAKLY UNSTABLE PER GFS IN THE SOUTH. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY (DAYS 3-7) GFS/EURO/UKMET ALL IN GENERALLY VERY GOOD AGREEMENT THOUGH 72 HOURS WITH POLAR VORTEX RETROGRADING FROM QUEBEC TO HUDSON BAY. BOTH ECMWF/GFS DEVELOP A CLOSED LOW CIRCULATION OVER THE UPPER MISSISSIPPI VALLEY BY THURSDAY WHICH MEANDERS THE WESTERN GREAT LAKES BY THE WEEKEND AND DOES BATTLES WITH THE BLOCKING HIGH WHICH BECOMES SET UP OVER EASTERN CANADA BY THIS TIME. AS A RESULT...NORTHWESTERLY FLOW WITH CLIMATOLOGICAL AVERAGES REFLECTED IN THE TEMPERATURES AND PCPN GUIDANCE. HIGH TEMPERATURES ARE FORECAST IN THE LOW 60S ON DAY 4 WHERE MORE COOL ADVECTION IS LIKELY TO BE TAKING PLACE...TO THE UPPER 60S AND LOW 70S BY WEEKS END. ADDED ADJUSTED HPC GUIDANCE GRIDS TO DAY 6 (SUNDAY) WITH BOTH MODELS GIVING BAROCLINIC ZONE JUST TO THE SOUTH OF STATE. NOT A LOT OF CONFIDENCE HERE THUS THE LOW POPS HOWEVER THE GFS DEPICTS AND TO A SLIGHT DEGREE THE ECMWF AS WELL THE FORECAST AREA ON THE NORTHSIDE OF A LOW LEVEL BOUNDARY INVOF MO RIVER VALLEY AND BEING BETWEEN THIS FEATURE AND UPPER LOW TO NORTHEAST FELT POPS WERE WARRANTED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL
Hazardous weather outlook, May 8, 3:12 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT MON MAY 8 2006 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 091100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 312 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST OF AN ALGONA TO BEDFORD LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AS THUNDERSTORMS DEVELOP ACROSS THE MISSOURI RIVER VALLEY DURING THE EARLY EVENING AND THEN MOVE EAST INTO THE AREA. THE PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 1 AM. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-091100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 312 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF AN ALGONA TO BEDFORD LINE. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. AN ISOLATED SEVERE STORMS IS POSSIBLE WITH THESE STORMS WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY WITH NO SEVERE WEATHER EXPECTED. IN ADDITION...ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
In the hours before
Local storm report, May 8, 5:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 7 E NORTHWOOD 43.44N 93.08W
05/08/2006 M0.88 INCH WORTH IA LAW ENFORCEMENT
NICKEL SIZED HAIL COVERING GROUND.
&&
RVACHALELocal storm report, May 8, 5:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 7 E NORTHWOOD 43.44N 93.08W
05/08/2006 E0.75 INCH WORTH IA TRAINED SPOTTER
&&
DEROYLocal storm report, May 8, 5:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 10 ENE NORTHWOOD 43.48N 93.02W
05/08/2006 M1.00 INCH MITCHELL IA TRAINED SPOTTER
&&
DEROYLocal storm report, May 8, 5:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 ENE NORTHWOOD 43.48N 93.09W
05/08/2006 M1.00 INCH WORTH IA TRAINED SPOTTER
&&
DEROYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 51 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 53 min |
| May 8, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 33 min |
| May 8, 6:59 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.